Iowa, 2021

High Wind in Iowa, November 11, 2021

November 11, 2021 · NWS DMX · 1 event in 1 county or zone

A cold front moved across the state overnight through the early morning hours of November 11th. Strong subsidence and dry air resulted in extremely deep mixing in the boundary layer.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved across the state overnight through the early morning hours of November 11th. Strong subsidence and dry air resulted in extremely deep mixing in the boundary layer. Winds across the state gusted up to 50 mph with a single report from a personal weather station of a gust of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Nov 11, 6:02 PM CST, 13 minutes earlier.

Area forecast discussion, Nov 11, 6:02 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
602 PM CST Thu Nov 11 2021

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Thursday/
Issued at 331 PM CST Thu Nov 11 2021

Key Messages:

- Accumulating light snow expected over parts of northern Iowa
  tonight into early Friday.
- Strong and gusty winds for much of the area tonight and Friday
- More light snow over northern Iowa Saturday night/early Sunday

Surface low pressure continues to deepen and retrograde back to the
northwest over the Minnesota Arrowhead this afternoon as a vigorous
upper low settles southeast into southern Minnesota this afternoon.
The upper low has several strong impulses rotating around the system
tonight and into Friday. One impulse will arrive overnight into
early Friday and is expected to bring a broad area of light snow
into parts of northern Iowa with some accumulations likely. Current
road surface temperatures are in the upper 40s to low 50s however,
with the cold advection arriving overnight along with snow helping
to cool the surface, road temperatures are expected to drop into the
low 30s by late tonight and persist into early Friday morning before
some solar radiation penetrating through the clouds helps warm them
a bit. Therefore, slick road conditions are certainly possible. The
initial snow will have at least some dendritic potential with
forcing through the dendritic layer. Mid-level drying with the
passing of the upper level impulse will result in a gradually more
shallow saturated layer below 700 mb. While vertical ascent will
persist in this saturated layer, the very top of the saturated layer
will be just skimming the preferred ice introduction temperature
zone so it is possible that ice introduction is lost and a period of
drizzle occurs from late morning and into the afternoon.  In
addition, the differential cold advection during this period will
lead to a well mixed boundary layer that will help maximize momentum
transfer of mixed layer winds to the surface. Wind gusts in excess
of 50 mph are certainly possible. Have maintained the current Winter
Weather Advisory area but adjusted the timing up to 03z this
evening. The Wind Advisory has been expanded south to near Indianola
and west to Atlantic. Additional expansions to headlines are likely
with the flavor pending the evolution of the light snow potential.
As alluded to the past few days, enough instability will be
available for convective snow showers to develop over mainly
northern Iowa. These could have headline impacts as well.

The precipitation is expected to end quickly from west to east by
late afternoon Friday though the gusty winds will persist into the
evening. Saturday will remain cool as the upper low departs to the
northeast. Another strong short wave will arrive late Saturday and
Saturday night in the form of a clipper type surface low. This
system is expected to produce a band of light snow along the
northern periphery of the surface low with some very light rain or
snow to the south. At this time, the track of any accumulating snow
potential for Saturday night and into early Sunday remains over far
northern Iowa and into Minnesota. There are some hints that another
band of precipitation could form along a baroclinic zone over far
southern Iowa and into Missouri and Nebraska. Should that band
develop, the precipitation type is expected to remain rain and cause
little to no impacts. The system will also bring another round of
strong and gusty winds to the state. Stay tuned in case any
headlines are needed.

A transition from northwest to more westerly/zonal flow will occur
next Monday and Tuesday and will result in a brief warming trend
before more cold air arrives towards Wednesday. High temperatures
will peak in the 50s to low 60s on Tuesday before another cold front
passes through the state and drops temperatures again for the rest
of the forecast period. Some light precipitation may accompany the
boundary passage, otherwise, no significant weather for the extended
period.

&&

.AVIATION.../For the 00Z TAFS through 00Z Friday evening/
Issued at 559 PM CST Thu Nov 11 2021

MVFR stratus was just getting into the NW forecast area near KEST
at 00z with VFR conditions elsewhere. Scattered light rain
showers were occurring in these higher based clouds, and with low
relative humidities beneath, some of it was reaching the ground
as graupel due to evaporative cooling so will mention -RASN for
the next several hours before temps cool further and snow becomes
more prominent north with light rain or a mix expanding south with
MVFR expected down to KDSM by early Fri morning. Winds will
remain strong and gusty otherwise with gusts well through the 30s
/kts/ by tomorrow and 40+ possible at times.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 PM this evening to 6 PM CST Friday for
IAZ023-024-033>037-044>048-057>060-070>073.

Winter Weather Advisory from 9 PM this evening to 3 PM CST
Friday for IAZ004>007-015>017-025-026.

&&

DISCUSSION...Donavon
AVIATION...Small
Hazardous weather outlook, Nov 11, 2:54 PM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
254 PM CST Thu Nov 11 2021

IAZ027-028-038-039-049-050-061-062-074-075-081>086-092>097-122100-
Butler-Bremer-Grundy-Black Hawk-Marshall-Tama-Jasper-Poweshiek-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
254 PM CST Thu Nov 11 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Gusty winds, gusting to around 40 mph at times, will continue
through tonight across the area. Light snow will begin to move
into portions of northern and central Iowa tonight, with light
accumulations expected around and north of Highway 30.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Light snow will continue to move across the area Friday,
including accumulations to around an inch across northern Iowa,
under an inch into central Iowa, and a possible dusting across
southern Iowa. Accumulations will be most likely on grassy and
elevated surfaces. Winds too will remain strong out of the NW,
with sustained speeds in excess of 30 mph and gusts to 45 mph
likely at times. Strongest winds will be over western Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed, but snowfall reports are always
appreciated.

IAZ023-024-033>037-044>048-057>060-070>073-122100-
Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton-Hardin-Crawford-
Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Warren-
254 PM CST Thu Nov 11 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Wind Advisory is in effect for the area beginning late tonight.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Light snow and light accumulations will overspread the area
tonight, continuing into Friday. Combined with strong winds,
visibilities and general travel may be hazardous at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Wind Advisory is in effect for the area through Friday afternoon.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Light snow will continue into Friday afternoon. Combined with strong winds,
visibilities and general travel may be hazardous at times.
Accumulations under an inch are expected, with greatest amounts on
elevated and grassy surfaces.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed, but snowfall reports are always
appreciated.

IAZ004>007-015>017-025-026-122100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Wright-Franklin-
254 PM CST Thu Nov 11 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Winter Weather Advisory is in effect for the area beginning
late tonight. Please refer to the National Weather Service website
at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Winter Weather Advisory is in effect for the area through Friday
afternoon. Please refer to the National Weather Service website
at weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed, but snowfall reports are always
appreciated.

CURTIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Clarke

When
November 11, 6:15 PM CST
Where
Clarke forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Spotter relayed a 60.3 mph wind gust on a personal weather station. Additionally, reported multiple tree limbs down, the largest of which was seven inches in diameter from a healthy tree.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987605.